Hail, Stanton
- When
- August 9, 6:10 PM CST
- Where
- Stanton County, 8.45 mi N of Manter
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.640, -101.910
Another MCS moved across the area during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Another MCS moved across the area during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 9, 2:33 PM CST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 333 PM CDT Sat Aug 9 2014 ...Update to short term... .SHORT TERM...(This evening through Sunday) ISSUED AT 333 PM CDT SAT AUG 9 2014 ...Main concern in the short term period is dealing with a mesoscale convective system tonight... Tonight: Currently watching convection develop across the high plains of eastern Colorado. Convective allowing models have come into good agreement with an eastward (or even southeast) propagating MCS across the outlook area this evening. The GFS is conservative with development, and this model was not used, since it seems to be the outlier. Used a blend of the HRRR/4 km NAM, and both cores of the WRF for pop arrangement. Have increased pops to likely and also have increased QPF amounts for the eastern 2/3'rds of the forecast area of responsibility. Think the highest chances for severe weather and heavy rain is across the northern zones. All this activity is driven by an upper level disturbance moving out of northern Colorado. Forecast pwats are in the 1.5-2.0" range with moist adiabatic soundings, which suggests that precipitation loading is a distinct possibility. In addition, lower levels are forecast to be mixed with DCAPE already present per SPC mesoanalysis. Combining all this together suggests the potential for wet microbursts with 60+ mph associated outflow winds once convection is mature. For hail, using the Large Hail Parameter comes up with a value of 3, but this is being liberal with individual thermodynamic and wind-related parameters. Think overall that bulk shear is weak and upper-level shear for proper storm top ventilation is not adequate enough for significant hail (2+" hail). Think hail size will be up to half-dollars, but probably less once precipitation efficiency and increased beneficial competition increases, resulting in smaller hail size. The other threat to watch out for is heavy rain. Would not rule out some isolated areas seeing more than an 1", but overall, precip amounts averaged out area-wide should be less than an inch. Sunday: There could be some lingering convection across south-central Kansas tomorrow morning, but by in large, much of the area will be precipitation- free. We will be behind a front tomorrow, with slightly cooler maximums - upper 80s. Have slight pops across the southwest zones in association with post-frontal upslope flow, and these values may have to be increased in later shifts (attention was paid to tonight). .LONG TERM...(Sunday night through Saturday) ISSUED AT 246 PM CDT SAT AUG 9 2014 The first few days of the extended period will see upper level flow over the central Plains will become more northwesterly as a shortwave trough over Canada drops southeast and deepens into the Great Lakes region while an upper level ridge builds over western Canada and the Intermountain West. A cold front will be in the vicinity of southeast Colorado and northern Oklahoma by Sunday evening. Several of the models show precipitation developing over the far southern and southwest counties near and over the front. Model soundings in that area show weak but uncapped instability. The area is also under the right entrance region of a 50 knot jet at 250 millibars which will also provide some lift. Will keep some small pops in that area especially over the southwest counties into the early evening hours. The Monday-Wednesday time period should be fairly tranquil as the upper ridge over the Rockies moves east toward the Plains states, flattening out somewhat as it does. Surface low pressure will redevelop in the lee of the Rockies on Wednesday as shortwave energy ejects out of a trough over the West Coast and lifts toward the northern and central Plains. The GFS and ECMWF differ somewhat in how much precipitation develops over the High Plains Wednesday evening with the GFS tending to have the wetter solution. The ECMWF keeps precipitation confined to the mountains and eastern slopes. Through the remainder of the week, the models show increasing upper level westerly flow over the northern and central portions of the country with shortwaves periodically crossing the northern and central Plains. Both the GFS and ECMWF are differing with each other and also with run to run consistency with the strength and placement of these shortwaves. At any rate, chances for thunderstorms will be increasing toward weeks end. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 1200 PM CDT SAT AUG 9 2014 VFR conditions will continue to prevail across the terminals through late afternoon. Winds will be SSE-SSW 8-12 kt. Short term models are trending to show convection impacting the terminals later this evening and have added/kept TSRA/CB groups in for all the terminals with slight temporal variations based off timing from the HRRR. Cigs may be reduced to less than VFR in heavier thunderstorm activity. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 88 64 88 / 70 10 10 10 GCK 65 87 62 87 / 70 10 10 10 EHA 64 89 62 86 / 40 20 20 10 LBL 67 90 63 87 / 40 20 20 10 HYS 66 86 64 85 / 70 10 10 10 P28 70 90 70 89 / 30 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Gerard AVIATION...Sugden
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 304 PM CDT SAT AUG 9 2014 KSZ030-031-043>046-061>066-074>081-084>090-102015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 304 PM CDT SAT AUG 9 2014 /204 PM MDT SAT AUG 9 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A BUILDING THUNDERSTORM COMPLEX WILL MOVE OUT OF EASTERN COLORADO AND ACROSS WESTERN KANSAS LATE THIS AFTERNOON THROUGH THE EVENING. THE HIGHEST PROBABILITY FOR SEVERE WEATHER WILL BE ALONG AND NORTH OF A LINE FROM SCOTT CITY TO DODGE CITY TO PRATT. 60 MPH THUNDERSTORM WINDS...SOME SMALL HAIL...HEAVY RAIN...AND LIGHTNING ARE THE THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE IF STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC SUGDEN
The Dodge City radar (KDDC), 171 km away, was scanning. The volume nearest the first event began at 00:08 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
Winds were estimated to be 60 MPH.
A semi trailer was overturned on US 400, 2 miles west of Dodge City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541701, 541702, 541703, 541704, 541706, 541708, 541709, 541710, 541705.